Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 86, NWS La Crosse, WI

June 12, 2004Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 12, 2004, 6:14 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 6:14 PM CDT (23:14 UTC)
Expired
Jun 12, 2004, 7:15 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Dodge County, MN, Mower County, MN

The radar

The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 122314
SVRARX
MNC039-099-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
613 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA
  MOWER COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 715 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS EXTENDING FROM 9
  MILES NORTHEAST OF HAYWARD TO 12 MILES SOUTH OF AUSTIN. THE SEVERE
  THUNDERSTORMS WERE MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  COUNTY ROADS 56 AND 5 AND I 90 EXIT 178B AROUND 620 PM CDT...
  I 90 EXIT 180 AND I 90 EXIT 181 AROUND 625 PM CDT...
  BROOKSIDE CAMPGROUND AND TAOPI AROUND 630 PM CDT...
  I 90 EXIT 183 AND MAYVILLE AROUND 635 PM CDT...
  COUNTY ROADS 4 AND 8 AND HIGHWAY 30 AND COUNTY 3 AROUND 640 PM
  CDT...

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4376 9332 4352 9308 4351 9283 4353 9248
      4376 9247 4384 9269 4418 9270 4425 9301

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:05 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 12, 3:05 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT SAT JUN 12 2004

.SHORT TERM...THROUGH MONDAY NIGHT

FORECAST CONCERNS REMAIN ON RAIN CHANCES...FLOODING AND SEVERE
WEATHER THREAT NEXT SEVERAL DAYS.

19Z SURFACE ANALYSIS SHOWS WEAK RESIDUAL BOUNDARY EXTENDING FROM
NORTH CENTRAL MINNESOTA...SOUTHWARD TO SOUTHEAST MINNESOTA...AND
INTO CENTRAL IOWA...TO AN AREA OF LOW PRESSURE IN KANSAS. CONVECTION
HAS FORMED ACROSS EASTERN NEBRASKA EARLIER THIS MORNING AND WAS NOW
MOVING INTO WESTERN IOWA. MEANWHILE WATER VAPOR IMAGERY SHOWING
SHORTWAVE IN NORTHERN STREAM ACROSS SOUTHERN CANADA.

12Z 12JUN04 MODELS IN REASONABLE AGREEMENT THROUGH 60 HOURS...AFTER
WHICH SOME DIFFERENCES APPEAR WITH RESPECT TO NORTHERN STREAM WAVE
TO AFFECT THE AREA EARLY NEXT WEEK. GFS CONTINUES TO HAVE SOME
NOTICEABLE AND SEEMINGLY INCORRECT CONVECTIVE FEEDBACK ISSUES TONIGHT
AND AGAIN SUNDAY NIGHT OVER THE REGION...AND THIS SKEWS SOME OF ITS
MASS FIELDS IN A DETRIMENTAL WAY. THUS HAVE FOLLOWED THE ETA FOR
THE MOST PART.

CURRENT CONVECTION ACROSS WESTERN IOWA SHOULD CONTINUE TO PUSH EAST-
NORTHEAST ACROSS IOWA THIS EVENING. MEANWHILE...NORTHERN STREAM
SHORTWAVE TO ROTATE ALONG THE U.S. CANADIAN BORDER. STRONGEST LOW
LEVEL JET AND MOISTURE TRANSPORT TO REMAIN TO OUR SOUTH WHERE
GREATEST THREAT OF SEVERE WEATHER AND HEAVY RAINS RESIDE. HOWEVER...
RUC IS SHOWING SOME MOISTURE TRANSPORT LATER TONIGHT UP ACROSS
MINNESOTA...AND FEEL THAT THESE TWO AREAS WILL MERGE GIVING AREA
ANOTHER GOOD CHANCE FOR RAINFALL. SHEAR PROFILES REMAIN RATHER
WEAK WITH WEAK TO MODERATE INSTABILITIES OVER THE FORECAST AREA...SO
THINK SEVERE THREAT IS RATHER LIMITED. WITH CONVECTION TO THE SOUTH
INTERCEPTING MOISTURE AND BOUNDARY BEING RATHER WEAK AND DIFFUSE...
NOT EXPECTING ANY WIDESPREAD HEAVY RAIN...ALTHOUGH LOCALLY HEAVY
RAIN IS STILL POSSIBLE. FOR NOW WILL HOLD OFF ON ANY FLOOD WATCH
BUT THIS WILL HAVE TO BE MONITORED THIS EVENING.

RAIN TO LINGER INTO SUNDAY MORNING THEN WAVE FINALLY PUSHES EAST BY
AFTERNOON. QUESTION FOR AFTERNOON/EVENING CONVECTION WILL BE
LOCATION OF BOUNDARY. ETA SHOWING 1000 TO 2000 J/G CAPES BY
AFTERNOON WITH 0-6KM SHEAR VALUES 35 TO 40 KNOTS. WILL CONTINUE THE
CHANCE POPS INTO THE EVENING HOURS BASED ON THIS. GIVEN THE AMOUNT
OF INSTABILITY AND SHEAR...WOULD EXPECT A RATHER GOOD CHANCE FOR
SOME SEVERE STORMS.

NEXT WAVE THEN TO AFFECT THE AREA MONDAY NIGHT INTO TUESDAY AND
CHANCE POPS LOOKS GOOD FOR THIS TIME FRAME PER PREVIOUS FORECAST.

AS FOR TEMPERATURES...GUIDANCE VALUES SIMILAR...EXCEPT FOR SUNDAY...
WHERE MET A LITTLE COOLER. QUESTION FOR THIS DAY WILL BE TIMING OF
RAIN MOVING. TOOK MORE OF A COMPROMISE BETWEEN THE GUIDANCE NUMBERS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

FAST NEARLY ZONAL FLOW ACROSS THE NORTHERN TIER OF STATES WILL
GRADUALLY SHIFT TO A EASTERN TROUGH WESTERN RIDGE BY SATURDAY.
CONFIDENCE IS LOW WITH HANDLING THE INDIVIDUAL SHORTWAVES WITHIN
THE FLOW. MEDIUM RANGE MODELS ARE CONSISTENT WITH BRINGING A FRONT
ACROSS ON WEDNESDAY...SO WILL ADD POPS TO THIS TIME FRAME. BEYOND
THAT POSITIONING OF FRONT AND AFOREMENTIONED SHORTWAVES WILL IMPACT
OUR RAIN CHANCES. TODAYS MODEL RUNS INDICATE FRONT TO PUSH SOUTH OF
THE AREA AND KEEP AREA MAINLY DRY BEYOND WEDNESDAY. THIS ALREADY
COVERED IN CURRENT GRIDS AND WILL NOT MAKE ANY CHANGES AT THIS TIME.

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

RABERDING
Hazardous weather outlook, Jun 12, 5:28 AM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
528 AM CDT SAT JUN 12 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-131100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
528 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
ACROSS SOUTHWEST AND WEST CENTRAL MINNESOTA ALONG A FRONTAL BOUNDARY
TO OUR SOUTH AND WEST. AS THESE THUNDERSTORMS MOVE EAST...THEY
MAY AFFECT THE AREA THIS EVENING.

A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE BETWEEN 6 PM AND
MIDNIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE HAIL UP TO ONE INCH
IN DIAMETER AND WIND GUSTS IN THE EXCESS OF 58 MPH.

LOOKING FURTHER TO OUR SOUTHWEST...A THUNDERSTORM COMPLEX IS EXPECTED
TO DEVELOP ACROSS EASTERN NEBRASKA...EASTERN KANSAS...AND NORTHERN
MISSOURI DURING THIS EVENING AND THEN MOVE NORTHEAST THROUGH THE AREA
AFTER MIDNIGHT TONIGHT. DEPENDING ON THE EXACT TRACK OF THIS
THUNDERSTORM COMPLEX...IT MAY AGGRAVATE THE FLOODING SITUATION
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY BE ONGOING ON SUNDAY MORNING AS THE THUNDERSTORM
COMPLEX OVERNIGHT TONIGHT CONTINUES TO MOVE NORTHEAST AWAY FROM THE
AREA. THE DEBRIS CLOUDS LEFT BEHIND BY THESE THUNDERSTORMS WILL
LIKELY LIMIT THE INSTABILITY ACROSS THE AREA DURING THE DAY.

HOWEVER...IF WE ARE ABLE TO RECOVER ON SUNDAY AFTERNOON BEFORE
AN UPPER LEVEL TROUGH MOVES EAST THROUGH THE REGION DURING THE
EVENING...THE AREA MAY SEE ANOTHER BOUT OF SEVERE WEATHER. THE
WIND SHEAR WILL BE SUFFICIENT FOR THE DEVELOPMENT OF SCATTERED
SUPERCELL THUNDERSTORMS ON SUNDAY AFTERNOON AND EVENING. THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS THE AREA ON MONDAY
AFTERNOON AND EVENING AS YET ANOTHER UPPER LEVEL TROUGH MOVES EAST
ACROSS THE REGION. AT THIS TIME...IT APPEARS THAT THE BEST THREAT OF
SEVERE WEATHER WILL BE ACROSS IOWA AND SOUTHERN WISCONSIN WHERE
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND AGAIN ON
SUNDAY AND MONDAY DURING THE AFTERNOON AND EVENING. IN ADDITION...
RAINFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:00 PM CDTTornado WarningARXFillmore, Mower, Olmsted60 min
Jun 11, 7:05 PM CDTSevere Thunderstorm WarningARXWabasha40 min
Jun 11, 7:47 PM CDTSevere Thunderstorm WarningARXWinona58 min
Jun 11, 8:00 PM CDTSevere Thunderstorm WarningARXFillmore45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.